What are the dangers of having lidocaine accidentally injected into the blood vessels in the nose?

Doctor's Answers (1)

Lidocaine is a local anesthetic and we avoid areas with prominent/ known areas of blood vessels to prevent intravascular injection.

The main danger of having intravascular injections of Lidocaine will be that of cardiac arrhythmias/ irregular heart rhythm. The risk of this is dose related. Other dangers include lidocaine toxicity, which can present as numbness around the mouth and tongue, giddiness or blurred vision. In extreme cases this can result in seizures.

To reduce these risks, Lidocaine is often mixed with adrenaline(a blood vessel constrictor- which keeps the lidocaine localized to the area of injection), and this increases the amount of lidocaine that can be infiltrated without allowing systemic absorption of the medication.

A common practice would be to inject a small volume of lidocaine at the tip of the nose prior to making the entry point for a cannula or thread. In small doses, the risk of the above mentioned events is low.

Do let your Doctor know if you have had any adverse reactions to anesthesia, or history of cardiac arrhythmias so they can take extra precautions.

 

regards
Dr Mark Lim